Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 71, NWS Goodland, KS

June 25, 2002Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 25, 2002, 11:20 PM CDT for Cheyenne County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 11:20 PM CDT (04:20 UTC)
Expired
Jun 26, 2002, 12:15 AM CDT
In force
55 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 11:24 PM CDTThunderstorm Wind 51 MBird City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2774 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-161 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 260420
SVRGLD
KSC023-260515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1120 PM CDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 1215 AM CDT

* AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF WHEELER...OR ABOUT 9 MILES
  SOUTHEAST OF ST. FRANCIS...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIRD CITY AT 1130 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...ST. FRANCIS.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.

&&

LAT...LON 3996 10152 3986 10188 3960 10196 3960 10142

RJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:25 PM CDT, 8 hours 55 minutes earlier.

Area forecast discussion, Jun 25, 2:25 PM CDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT TUE JUN 25 2002

TSTM CHANCES...TSTM TIMING AND TEMPERATURES ARE THE FORECAST
CHALLENGES.

TONIGHT...LOW LEVEL UPSLOPE SELY FLOW EXPECTED TO INITIATE TSTMS
ACROSS ERN CO...WHICH THEN WILL PROPAGATE SEWD THIS EVENING. WILL
INCLUDE HIGHEST POPS ACROSS ERN CO ZONES...DECREASING FURTHER EWRD.
STORMS MAY CONTINUE UNTIL AFTER MIDNIGHT SO WILL PUT IN A TIME
DELINEATOR.

WED...LOW LEVEL CONVERGENCE BOUNDARY APPEARS TO SET UP ACROSS THE
SRN HALF OF THE ZONES IN THE AFTERNOON. WILL INCLUDE HIGHEST POPS
ACROSS THE SRN ZONES. HIGHS SHOULD BE BACK INTO THE 90S WITH 850 TEMPS
NEAR 28C.

THU...LOW LEVEL UPSLOPE SELY FLOW SHOULD KEEP TSTMS CONFINED MOSTLY
TO THE ERN CO FTHLLS...BUT STORMS MAY DRIFT EWRD ACROSS THE ERN CO
ZONES SO WILL GO WITH LOW POPS THERE. HIGHS SHOULD BE A FEW DEGREES
WARMER WITH LESS CLOUD COVER.

FRI...NON DESCRIPT UPPER FLOW PREVAILS. SELY LOW LEVEL WINDS SHOULD
KEEP TSTMS NEAR THE CO FRONT RANGE...SO WILL GO WITH A DRY FORECAST.

SAT-TUE...UPPER RIDGING EXPECTED TO KEEP TSTM CHANCES MINIMAL. WITH
NO APPARENT BOUNDARIES AND LIMITED MOISTURE...WILL KEEP THESE DAYS
DRY. MRF MEX GUIDANCE HIGHS LOOK TOO COOL BASED ON MRF PROGGED 850
MB TEMPERATURES.

.GLD...NONE.

RUBIN

In the hours before

Local storm report, Jun 25, 11:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1015 PM MDT TUE JUN 25 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    13 N GOODLAND             KS   65 MPH TSTM GUST
06/25/02   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:42 PM CDTSevere Thunderstorm WarningGLDCheyenne33 min
Jun 25, 11:13 PM CDTSevere Thunderstorm WarningGLDSherman62 min
Jun 25, 11:44 PM CDTSevere Thunderstorm WarningGLDLogan, Rawlins, Thomas, Wallace61 min
Jun 26, 12:06 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan54 min
Jun 26, 12:51 AM CDTSevere Thunderstorm WarningGLDLogan, Wallace54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.